Photo_Section_Faculty


ASK THE EXPERTS

button






After 2 months of treatment of depression, I m feeling improvement. I'm taking Paxil 40 mg (paroxetine) in morning and Risperdal 1 mg (risperidone) along with Klonopin 2 mg (clonazepam)at night.

This combo effectively reduced the symptoms of depression, but I'm not feeling enthusiastic and I want to elevate my mood.

I want to know whether bupropion or methylphenidate can help me feel enthusiastic or elevate my mood?




Answered by: David Hellerstein

In recent years, psychiatrists have studied a number of treatment approaches to try to address what are called "residual symptoms" of depression. In the past, the goal of treating depression was to achieve "response"--which means that symptoms decrease half-way or more.

However, research has shown that significant symptoms may remain even after a person's depression has "responded" to treatment. These may include insomnia, low mood, poor appetite, poor concentration, low energy, and so on. These residual symptoms often cause difficulty functioning at work or at home, and are associated with a higher risk of getting depressed again.

As a result, psychiatrists now try to help patients get their depression into "remission"--which means that there are very few remaining symptoms. Many treatment approaches have been used to reach this goal, including medication plus therapy, medication plus exercise, and medication combinations.

Many medication combinations have been studied in depression. Antidepressants have been supplemented with antianxiety medicines (like Klonopin), with antipsychotic medications (like Risperdal), with stimulants (like methylphenidate), or with second antidepressant medications (like buproprion).

Any of these approaches may be helpful, but it is worth keeping in mind that medication combinations may also cause side effects. Therefore medication combinations should be reevaluated fairly often, to determine whether the problems that are arising are a result of "residual symptoms" or possibly result from medication side effects. Sometimes minor medication adjustments are all that is needed, whereas other times additional supplementation or medication changes are required.

More questions on this topic

More answers by this expert

Click here for Dr. Hellerstein's Clinical Trials
 

David J. Hellerstein, MD
Director of Medical Communications, Columbia U. Department of Psychiatry 

Dr. David J. Hellerstein is Director of Medical Communications at the Columbia University Department of Psychiatry. He is a research psychiatrist at the New York State Psychiatric Institute, New York, NY, and Professor of Clinical Psychiatry at Columbia University.

He was formerly the Clinical Director of the Institute. He specializes in the treatment of mood and anxiety disorders, with a particular focus on the medication treatment of persistent depressive disorder, or chronic depression.

Dr. Hellerstein is also Director of the >>> Read more info



PATH: /depression/DES/ask_the_experts_inquiry.asp
Description: Operation is not allowed when the object is closed.
Help Context: 1240653
Help File: C:\Windows\HELP\ADO270.CHM
Number: 3704
Source: ADODB.Connection



An ERROR had occurred while LOADING the page.
Please inform Application's Administrator for support.
logo_New York State Psychiatric InstituteColumbia University Department of Psychiatry
Designed by: The Web Design Studio